# SDR 2013FA0000367

- Difficulty date: June 24, 2013
- Submitted: June 25, 2013
- Operation: General aviation
- Aircraft: N59826
- Make and model: Piper PA-31-350
- Aircraft serial: 317652077
- Aircraft time: 16,522 hours
- Engine: Lyc TIO540J2BD
- Engine time: 3,831 hours
- Propeller: Hartzl HCE3YR2A
- System (JASC): 2121 · Air Distribution Fan
- Part: Fan
- Part number: 453009
- Condition: Unknown
- Stage of operation: CL
- How discovered: O
- Nature of condition: B
- Precautionary procedure: H

## Discrepancy

PILOT REPORTED VENT FAN FAILED IN FLIGHT.  SMELLED SMOKE DURING CLIMB AFTER DEPARTURE.  PILOT RETURNED TO DEPARTURE. BOTH VENT FANS WERE REMOVED, NEITHER SHOWING EVIDENCE OF MALFUNCTION.  BOTH WERE OPERATED ON BATTERY POWER WHILE REMOVED FROM ACFT WITHOUT ANY SIGN OF OVERHEATING OR SMOKE.  BOTH VENT FANS WERE REPLACED AS A PRECAUTION.  NO SIGNS OF SMOKE’S SOURCE WAS FOUND AFTER DETAILED INVESTIGATION OF WIRING AND COMPONENTS BEHIND INSTRUMENT PANEL. CHECKED THE AVIONICS COOLING FAN AND FLAP MOTOR FOR OVERHEATING AND AS POSSIBLE SMOKE SOURCES, NOTHING ABNORMAL FOUND.  AFTER COMPLETION OF AAIP EVENT NR 3,  ACFT WILL BE SENT ON CHECK FLIGHT TO ENSURE INTEGRITY OF VENT FANS AND ELECTRICAL WIRING.
